Specific Lymphoma Treatment Linked to Stomach Cancer
(HealthDay News) – Patients with Hodgkin's lymphoma treated with high-dose radiation to the stomach and high-dose chemotherapy with procarbazine have a nearly 80-fold higher risk of developing stomach cancer, according to a study published online Aug. 26 in the Journal of Clinical Oncology.
To examine the risk of stomach cancer after specific treatments for Hodgkin's lymphoma, Lindsay M. Morton, PhD, from the National Institutes of Health in Bethesda, MD, and colleagues compared cumulative doses of specific alkylating agents and reconstructed radiation dose to the location of the stomach tumor in 89 cases of stomach cancer and 190 matched controls taken from 19,882 Hodgkin's lymphoma survivors.
The researchers found that the risk of stomach cancer significantly increased with increasing radiation dose to the stomach and increasing number of cycles of alkylating agent chemotherapy. A radiation dose to the stomach of ≥25Gy and a procarbazine dose of ≥5,600mg/m² were associated with a considerably higher risk of stomach cancer (odds ratio, 77.5). The same radiation dose with a lower procarbazine dose was also associated with a higher stomach cancer risk (odds ratio, 2.8) but procarbazine appeared to have no effect on risk at lower doses of radiation.
"Patients with Hodgkin's lymphoma who received subdiaphragmatic radiotherapy had dose-dependent increased risk of stomach cancer, with marked risks for patients who also received chemotherapy containing high-dose procarbazine," Morton and colleagues conclude.